Heart & Cardiology/pletal reaction


My mother is 89 and had two stents put in her right leg last dec 2014. Her pain decreased but then came back after a few months. This past Aug. she had to have the procedure done again since she had scar tissue formed around the stents. After each procedure the Dr put her on Pletal (Cilostazol) and each time she has had a reaction with tightness in her chest. This past time she has only been on it a few days at 100 mg am and pm with the reaction happening right away. Is there any other alternative? Would her going to just 50 mg am and pm help? She needs to be on this for 12 weeks. Thank you

Hi Bridget, http://myheart.net/articles/

Your mother was prescribed the cilostazol for her peripheral artery disease. It works by trying to dilate the blood vessels, and although effective in some it is not a first line treatment and does work in many. It is by no means a critical medication. Given she had a reaction it seems wise to reduce or stop it if it has been implicated. There is no hard and fast limit on how long she needs to be on it for. I would recommend to call the prescriber and discuss it and to whether to stop it all together or to cut it in half. There is no specific alternative to the drug. Unfortunately stents placed in the legs are very prone to blocking back up again. Aspirin and plavix are often prescribed to help reduce this.

Hope that was helpful,  

Heart & Cardiology

All Answers

Answers by Expert:

Ask Experts


Mustafa Ahmed MD


Cardiology, Interventional Cardiology, Cardiac Surgery, Hypertension, Pulmonary Embolism, Structural and Valve Disease


Board Certification Internal Medicine and Cardiology Interventional and Structural Cardiology


Multiple Publications In High Quality Peer Reviewed Journals. Internationally Recognized.

MD from The Royal Victoria University of Manchester, England Medicine, Cardiology, Interventional Cardiology, Research Training - University of Alabama

©2016 About.com. All rights reserved.